Alert archive / Washington / Flood Watches in 2016

Flood Watch 4, NWS Spokane, WA

October 19, 2016Chelan County, Douglas County, Washington

NWS Spokane, WA issued this flood watch at Oct 19, 2016, 10:57 AM PDT for Chelan County, Douglas County, Washington. It took effect at Oct 20, 2016, 12:00 AM PDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 10:57 AM PDT (17:57 UTC)
In effect from
Oct 20, 2016, 12:00 AM PDT
Expired
Oct 20, 2016, 10:44 PM PDT
In force
23 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS66 KOTX 191757
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1057 AM PDT WED OCT 19 2016

...ANOTHER ROUND OF MODERATE TO HEAVY RAIN TONIGHT AND TOMORROW 
INCREASES THE THREAT OF MUD SLIDES ALONG THE EAST SLOPES OF THE
CASCADES...

WAZ041-042-200200-
/O.NEW.KOTX.FA.A.0004.161020T0700Z-161021T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY
1057 AM PDT WED OCT 19 2016

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON...
  INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES.

* FROM LATE TONIGHT THROUGH THURSDAY EVENING

* ANOTHER BATCH OF MODERATE TO HEAVY RAIN WILL IMPACT THE EAST
  SLOPES OF THE CASCADES WEDNESDAY NIGHT INTO THURSDAY AFTERNOON.
  ADDITIONAL RAIN OF 1 TO 2 INCHES IS FORECAST IN THE WESTERN
  PORTIONS OF CHELAN AND OKANOGAN COUNTIES WITH LOCALLY HIGHER
  AMOUNTS NEAR THE CREST. LOCATIONS OF GREATEST CONCERN ARE NEAR
  RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING
  HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA...STEHEKIN... HOLDEN
  VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER. SNOW
  LEVELS WILL INITIALLY START OFF NEAR 5500 FEET WEDNESDAY NIGHT
  BEFORE RISING TO 7000 TO 8000 FEET ON THURSDAY. THIS ADDITIONAL
  RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD
  AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN
  OVERTOP AND WASH OUT ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT
NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND
BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE
TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
4 follow-up statements
015 
WGUS66 KOTX 200111
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT WED OCT 19 2016

...ANOTHER ROUND OF MODERATE TO HEAVY RAIN WEDNESDAY NIGHT AND
THURSDAY INCREASES THE THREAT OF MUD SLIDES ALONG THE EAST SLOPES
OF THE CASCADES...

WAZ041-042-201400-
/O.CON.KOTX.FA.A.0004.161020T0700Z-161021T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY
611 PM PDT WED OCT 19 2016

...FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT PDT WEDNESDAY NIGHT 
THROUGH THURSDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE 
  FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE 
  AREA. 

* FROM MIDNIGHT PDT TONIGHT THROUGH THURSDAY EVENING

* ANOTHER BATCH OF MODERATE TO HEAVY RAIN WILL IMPACT THE EAST
  SLOPES OF THE CASCADES WEDNESDAY NIGHT INTO THURSDAY AFTERNOON.
  ADDITIONAL RAIN OF 1 TO 2 INCHES IS FORECAST IN THE WESTERN
  PORTIONS OF CHELAN AND OKANOGAN COUNTIES WITH LOCALLY HIGHER
  AMOUNTS NEAR THE CREST. LOCATIONS OF GREATEST CONCERN ARE NEAR
  RECENT BURN SCARS AS WELL AS NEAR THE CASCADE CREST INCLUDING
  HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA... STEHEKIN...HOLDEN
  VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO COLES CORNER. SNOW
  LEVELS WILL INITIALLY START OFF NEAR 5500 FEET WEDNESDAY NIGHT
  BEFORE RISING TO 7000 TO 8000 FEET ON THURSDAY. THIS ADDITIONAL
  RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD
  AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN
  OVERTOP AND WASH OUT ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT
NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND
BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE
TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
808 
WGUS66 KOTX 201252
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PDT THU OCT 20 2016

...MODERATE TO HEAVY RAINS WILL CONTINUE TODAY AND INTO THIS
EVENING IN THE EAST SLOPES OF THE NORTH CASCADES...

WAZ041-042-210300-
/O.CON.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY
552 AM PDT THU OCT 20 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE 
  FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE 
  AREA. 

* THROUGH THIS EVENING

* MODERATE TO HEAVY RAIN WILL CONTINUE TO IMPACT THE EAST SLOPES
  OF THE NORTH CASCADES THROUGH THIS AFTERNOON FOLLOWED BY A
  ROUND OF LOCALLY HEAVY RAIN SHOWERS THIS EVENING. ADDITIONAL
  RAINFALL AMOUNTS OF 1 TO 2 INCHES IS FORECAST ACROSS WESTERN
  PORTIONS OF CHELAN AND OKANOGAN COUNTIES. LOCATIONS OF GREATEST
  CONCERN ARE NEAR RECENT BURN SCARS AS WELL AS NEAR THE CASCADE
  CREST INCLUDING HIGHWAY 20 FROM WASHINGTON PASS TO MAZAMA...
  STEHEKIN...HOLDEN VILLAGE...AND HIGHWAY 2 FROM STEVENS PASS TO
  COLES CORNER. THIS ADDITIONAL RAIN COMBINED WITH SATURATED
  GROUND MAY RESULT IN ADDITIONAL MUD AND ROCK SLIDES. PLUGGED
  CULVERTS MAY CAUSE BACKUPS THAT CAN OVERTOP AND POTENTIALLY WASH
  OUT ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT
NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND
BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE
TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
502 
WGUS66 KOTX 201753
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1053 AM PDT THU OCT 20 2016

...MODERATE TO HEAVY RAINS WILL CONTINUE INTO LATE AFTERNOON 
THEN BECOME MORE LOCALIZED ALONG THE CREST THIS EVENING...

WAZ041-042-210600-
/O.CON.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...WENATCHEE...CHELAN...ENTIAT...
CASHMERE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...STEHEKIN...
CONCONULLY
1053 AM PDT THU OCT 20 2016

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL WASHINGTON...INCLUDING THE 
  FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES AND WENATCHEE 
  AREA. 

* THROUGH THURSDAY EVENING

* MODERATE TO HEAVY RAIN WILL CONTINUE TO IMPACT THE EAST SLOPES
  OF THE NORTH CASCADES THROUGH 3PM THIS AFTERNOON. STEADY RAIN
  WILL END BUT LOCALIZED HEAVY RAIN BANDS WILL CONTINUE ALONG THE
  CREST THIS EVENING. THE CREST HAS ALREADY RECEIVED BETWEEN 1 AND
  2 INCHES OF RAIN WITH AMOUNTS BETWEEN HALF AN INCH AND ONE INCH
  EXTENDING TOWARD THE HIGHWAY 97 CORRIDOR. ADDITIONAL RAINFALL
  AMOUNTS UP TO 1 INCH WILL BE POSSIBLE THROUGH THIS EVENING.
  LOCATIONS OF GREATEST CONCERN ARE NEAR RECENT BURN SCARS AS WELL
  AS NEAR THE CASCADE CREST INCLUDING HIGHWAY 20 FROM WASHINGTON
  PASS TO MAZAMA... STEHEKIN...HOLDEN VILLAGE...AND HIGHWAY 2 FROM
  STEVENS PASS TO COLES CORNER AND LEAVENWORTH. THIS ADDITIONAL
  RAIN COMBINED WITH SATURATED GROUND MAY RESULT IN ADDITIONAL MUD
  AND ROCK SLIDES. PLUGGED CULVERTS MAY CAUSE BACKUPS THAT CAN
  OVERTOP AND POTENTIALLY WASH OUT ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING OR MUDSLIDES ARE POSSIBLE BUT
NOT IMMINENT IN THE WATCH AREA. YOU SHOULD MONITOR FORECASTS AND
BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE
TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

&&

$$
342 
WGUS66 KOTX 210544
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1044 PM PDT THU OCT 20 2016

WAZ041-042-210645-
/O.CAN.KOTX.FA.A.0004.000000T0000Z-161021T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
1044 PM PDT THU OCT 20 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON HAS
BEEN CANCELLED. RAIN HAS ENDED ALONG THE EAST SLOPES OF THE
CASCADES EXCEPT FOR LOCALLY NEAR THE CASCADE CREST. THUS THE FLOOD
WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Oct 19, 10:57 AM PDT, 0 minutes earlier.

Area forecast discussion, Oct 19, 10:57 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1057 AM PDT Wed Oct 19 2016

.SYNOPSIS...
High pressure will move in today, giving us a dry day with light
winds and patchy fog. But the break in the wet weather will be short-
lived, as another Pacific storm spreads moderate to heavy rain
across the area tonight into Thursday evening. Light showers will
linger over the Inland Northwest Friday and Friday night, before
another dry day is possible for Saturday. Then mild and showery
weather will persist from Sunday into early next week.

&&

.DISCUSSION...
A flood watch has been issued for the East Slopes of the Cascades
including all of Chelan county with another round of rain expected
on saturated ground tonight into Thursday. Snow levels will
initially start off near 5500 feet resulting in snow over
Washington and Rainy passes before rising to 7000 feet Thursday
morning. More information on this coming in the afternoon
discussion.

For the rest of today forecast looks on track. A few forecast
changes were made earlier to extend the stratus into the afternoon
for the northern valleys where the stratus layer is deep and
covering the area. For the Spokane area clearing is imminent with
southerly boundary layer winds bringing in drier air from the
south.  JW

&&

.AVIATION...
18Z TAFS: The southern edge of the stratus layer as of 1730z was
near the KGEG-KSFF TAF sites. Southerly boundary layer winds will
bring clearing skies from the south with VFR conditions expected
by 1830z. The stratus will linger into the afternoon for the
northern valleys. Overnight the weather scenario will transition
from the ridge to one dominated by the next moist system moving
into the region. Expect lowering CIGS as rain increases with MVFR
conditions expected to develop at KGEG/KSFF/KCOE TAF sites and
possibly KMWH/KEAT depending on rain intensity.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  43  54  42  54  40 /   0  80 100  70  20  10
Coeur d'Alene  52  41  52  41  53  40 /   0  70 100  90  20  20
Pullman        54  43  56  43  56  41 /   0  20  90  80  30  60
Lewiston       60  46  59  47  60  45 /   0  10  70  60  30  70
Colville       51  41  52  38  54  39 /   0  90 100  20  10  20
Sandpoint      50  39  46  40  52  39 /   0  70 100  80  20  20
Kellogg        49  38  48  42  51  39 /   0  30 100  90  30  70
Moses Lake     58  46  61  39  58  40 /   0  80  80  10  10  10
Wenatchee      57  44  59  42  56  40 /   0  80  90  10  10  20
Omak           56  43  59  37  54  38 /   0  90  90  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch from late tonight through Thursday evening for East
     Slopes Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Oct 19, 6:02 AM PDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT WED OCT 19 2016

IDZ001>004-026-027-WAZ031>038-041-043-044-201315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-201315-
EAST SLOPES NORTHERN CASCADES-
602 AM PDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
THE NEXT WET WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE CASCADES
THIS EVENING AND PERSIST THROUGH MOST OF THE NIGHT. SNOW LEVELS
WILL INITIALLY BE AROUND 5000 FEET AND ACCUMULATING SNOWS ARE
EXPECTED ALONG THE NORTH CASCADE HIGHWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WET WEATHER WILL PERSIST INTO THURSDAY EVENING WITH SNOW LEVELS
RISING ABOVE 7000 FEET DURING THE DAY. SNOW IS STILL EXPECTED
DURING THE MORNING OVER THE NORTH CASCADE HIGHWAY PASSES.
OTHERWISE MORE MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR OVER
WESTERN CHELAN AND OKANOGAN COUNTIES MAINLY NEAR THE CREST. THIS
COULD RESULT IN ADDITIONAL MUDSLIDES ESPECIALLY NEAR ANY BURN
SCARS.

Nearby

Flood Watches in Washington, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.